Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Automorphisms and isomorphisms of real Henselian fields

Author: Ron Brown
Journal: Trans. Amer. Math. Soc. 307 (1988), 675-703
MSC: Primary 12J10; Secondary 12J15, 12J20
MathSciNet review: 940222
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ K$ and $ L$ be ordered algebraic extensions of an ordered field $ F$. Suppose $ K$ and $ L$ are Henselian with Archimedean real closed residue class fields. Then $ K$ and $ L$ are shown to be $ F$-isomorphic as ordered fields if they have the same value group. Analogues to this result are proved involving orderings of higher level, unordered extensions, and, when $ K$ and $ L$ are maximal valued fields, transcendental extensions. As a corollary, generalized real closures at orderings of higher level are shown to be determined up to isomorphism by their value groups. The results on isomorphisms are applied to the computation of automorphism groups of $ K$ and to the study of the fixed fields of groups of automorphisms of $ K$. If $ K$ is real closed and maximal with respect to its canonical valuation, then these fixed fields are shown to be exactly those real closed subfields of $ K$ which are topologically closed in $ K$. Generalizations of this fact are proved. An example is given to illustrate several aspects of the problems considered here.

References [Enhancements On Off] (What's this?)

  • [AS] E. Artin and O. Schreier, Algebraische Konstruktion reeller Körper, Abh. Math. Sem. Univ. Hamburg 5 (1927), 85-99.
  • [B] E. Becker, Extended Artin-Schreier theory of fields, Rocky Mountain J. Math. 14 (1984), 881-897. MR 773127 (86f:12001)
  • [BHR] E. Becker, J. Harman, and A. Rosenberg, Signatures of fields and extension theory, J. Reine Angew. Math. 330 (1982), 53-75. MR 641811 (83c:12019)
  • [Bo] N. Bourbaki, Éléments de mathématique. Fasc. XXX. Algèbre commutative, Chapitre 6: Valuations, Actualités Sci. Indust., no. 1308, Hermann, Paris, 1964. MR 0194450 (33:2660)
  • [Br1] R. Brown, Real places and ordered fields, Rocky Mountain J. Math. 1 (1971), 633-636. MR 0285512 (44:2730)
  • [Br2] -, An approximation theorem for extended prime spots, Canad. J. Math. 24 (1972), 167-184. MR 0292802 (45:1884)
  • [Br3] -, Extended prime spots and quadratic forms, Pacific J. Math. 51 (1974), 379-395. MR 0392960 (52:13773)
  • [Br4] -, Superpythagorean fields, J. Algebra 42 (1976), 483-494. MR 0427286 (55:320)
  • [Br5] -, Real closures of fields at orderings of higher level, Pacific J. Math. 127 (1987), 261-279. MR 881759 (89c:12005)
  • [Br6] -, The behavior of chains of orderings under field extensions and places, Pacific J. Math. 127 (1987), 281-297. MR 881760 (89c:12006)
  • [Br7] -, Orderings and order closures of not necessarily formally real fields, in preparation.
  • [BCP] R. Brown, T. Craven, and M. J. Pelling, Ordered fields satisfying Rolle's Theorem, Illinois J. Math. 30 (1986), 66-78. MR 822384 (87f:12004)
  • [E] O. Endler, Valuation theory, Springer-Verlag, New York, 1972. MR 0357379 (50:9847)
  • [H] J. Harman, Chains of higher level orderings, Ph.D. Dissertation, Univ. of California, Berkeley, 1980.
  • [HW] D. Harrison and H. Warner, Infinite primes of fields and completions, Pacific J. Math. 45 (1973), 201-206. MR 0379456 (52:361)
  • [K] I. Kaplansky, Maximal fields with valuations, Duke Math. J. 9 (1942), 303-321. MR 0006161 (3:264d)
  • [L] T. Y. Lam, Algebraic theory of quadratic forms, Benjamin/Cummings, Reading, Mass., 1973. MR 0396410 (53:277)
  • [PR] A. Prestel and P. Roquette, Formally $ p$-adic fields, Lecture Notes in Math., vol. 1050, Springer-Verlag, Berlin, 1984. MR 738076 (85m:11090)
  • [R] P. Ribenboim, Théorie des valuations, 2ième éd., Sém. Math. Supérieures, no. 9, Presses Univ. Montréal, Montréal, Que., 1968. MR 0249425 (40:2670)
  • [S] O. F. G. Schilling, The theory of valuations, Math. Surveys, no. 4, Amer. Math. Soc., Providence, R. I., 1950. MR 0043776 (13:315b)
  • [V] K. Valente, The $ p$-primes of a commutative ring, Pacific J. Math. 126 (1987), 385-400. MR 869785 (88f:12012)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 12J10, 12J15, 12J20

Retrieve articles in all journals with MSC: 12J10, 12J15, 12J20

Additional Information

Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society